The University of Southampton
University of Southampton Institutional Repository

Topologically stable magnetization states on a spherical shell: curvature-stabilized skyrmions

Topologically stable magnetization states on a spherical shell: curvature-stabilized skyrmions
Topologically stable magnetization states on a spherical shell: curvature-stabilized skyrmions
Topologically stable structures include vortices in a wide variety of matter, skyrmions in ferro- and antiferromagnets, and hedgehog point defects in liquid crystals and ferromagnets. These are characterized by integer-valued topological quantum numbers. In this context, closed surfaces are a prominent subject of study as they form a link between fundamental mathematical theorems and real physical systems. Here we perform an analysis on the topology and stability of equilibrium magnetization states for a thin spherical shell with easy-axis anisotropy in normal directions. Skyrmion solutions are found for a range of parameters. These magnetic skyrmions on a spherical shell have two distinct differences compared to their planar counterpart: (i) they are topologically trivial and (ii) can be stabilized by curvature effects, even when Dzyaloshinskii-Moriya interactions are absent. Due to its specific topological nature a skyrmion on a spherical shell can be simply induced by a uniform external magnetic field.
1550-235X
1-11
Kravchuk, Volodymyr P.
66d386af-9240-4ce2-81b6-207d2e327c0f
Rößler, Ulrich K.
4290a12c-1c0c-4e75-933f-8f1cc0c018c7
Oleksii M, Volkov
077e569a-fa4a-40d0-91d0-73b56d2e9ce0
Sheka, Denis D.
da2c4553-ecd6-4fde-add0-c515d985d562
van den Brink, Jeroen
1ef85b58-3b57-41d1-a41d-0871de7d28cc
Makarov, Denys
2466eee4-2905-42e7-9f36-207f1fc3c1e0
Fuchs, Hagen
535fdb2a-3708-4135-be12-3fbedc361a3c
Fangohr, Hans
9b7cfab9-d5dc-45dc-947c-2eba5c81a160
Gaididei, Yuri
28190c18-460c-44fb-b804-fcd7da9666b6
Kravchuk, Volodymyr P.
66d386af-9240-4ce2-81b6-207d2e327c0f
Rößler, Ulrich K.
4290a12c-1c0c-4e75-933f-8f1cc0c018c7
Oleksii M, Volkov
077e569a-fa4a-40d0-91d0-73b56d2e9ce0
Sheka, Denis D.
da2c4553-ecd6-4fde-add0-c515d985d562
van den Brink, Jeroen
1ef85b58-3b57-41d1-a41d-0871de7d28cc
Makarov, Denys
2466eee4-2905-42e7-9f36-207f1fc3c1e0
Fuchs, Hagen
535fdb2a-3708-4135-be12-3fbedc361a3c
Fangohr, Hans
9b7cfab9-d5dc-45dc-947c-2eba5c81a160
Gaididei, Yuri
28190c18-460c-44fb-b804-fcd7da9666b6

Kravchuk, Volodymyr P., Rößler, Ulrich K., Oleksii M, Volkov, Sheka, Denis D., van den Brink, Jeroen, Makarov, Denys, Fuchs, Hagen, Fangohr, Hans and Gaididei, Yuri (2016) Topologically stable magnetization states on a spherical shell: curvature-stabilized skyrmions. Physical Review B, 94 (14), 1-11. (doi:10.1103/PhysRevB.94.144402).

Record type: Article

Abstract

Topologically stable structures include vortices in a wide variety of matter, skyrmions in ferro- and antiferromagnets, and hedgehog point defects in liquid crystals and ferromagnets. These are characterized by integer-valued topological quantum numbers. In this context, closed surfaces are a prominent subject of study as they form a link between fundamental mathematical theorems and real physical systems. Here we perform an analysis on the topology and stability of equilibrium magnetization states for a thin spherical shell with easy-axis anisotropy in normal directions. Skyrmion solutions are found for a range of parameters. These magnetic skyrmions on a spherical shell have two distinct differences compared to their planar counterpart: (i) they are topologically trivial and (ii) can be stabilized by curvature effects, even when Dzyaloshinskii-Moriya interactions are absent. Due to its specific topological nature a skyrmion on a spherical shell can be simply induced by a uniform external magnetic field.

Text
Hans Fangohr Topologically stable magnetization - Accepted Manuscript
Download (5MB)

More information

Accepted/In Press date: 2 September 2016
e-pub ahead of print date: 3 October 2016
Published date: October 2016
Organisations: Computational Engineering & Design Group

Identifiers

Local EPrints ID: 401124
URI: https://eprints.soton.ac.uk/id/eprint/401124
ISSN: 1550-235X
PURE UUID: 207babf1-44f5-40f7-b2f8-e83269fb92c2

Catalogue record

Date deposited: 10 Oct 2016 10:18
Last modified: 29 Nov 2018 17:31

Export record

Altmetrics

Download statistics

Downloads from ePrints over the past year. Other digital versions may also be available to download e.g. from the publisher's website.

View more statistics

Atom RSS 1.0 RSS 2.0

Contact ePrints Soton: eprints@soton.ac.uk

ePrints Soton supports OAI 2.0 with a base URL of https://eprints.soton.ac.uk/cgi/oai2

This repository has been built using EPrints software, developed at the University of Southampton, but available to everyone to use.

We use cookies to ensure that we give you the best experience on our website. If you continue without changing your settings, we will assume that you are happy to receive cookies on the University of Southampton website.

×